Alert archive / Michigan / Special Weather Statements in 2014

Special Weather Statement, NWS Grand Rapids, MI

September 1, 20144 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Sep 1, 2014, 12:21 PM EDT for 4 counties in Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2014, 12:21 PM EDT (16:21 UTC)
Expired
Sep 1, 2014, 1:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Isabella County, MI, Mecosta County, MI, Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 114 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WWUS83 KGRR 011621
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1221 PM EDT MON SEP 1 2014

MIZ038>040-044>046-011715-
CLARE-ISABELLA-LAKE-MECOSTA-NEWAYGO-OSCEOLA-
1221 PM EDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
BRISTOL TO 18 MILES SOUTH OF GOODWELL TWP TO 82 MILES SOUTHWEST OF
GOODWELL TWP...MOVING EAST AT 35 MPH.

WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  REED CITY...          BIG RAPIDS...         LEROY...
  EVART...              MECOSTA...            MARION...
  BARRYTON...           WEIDMAN...            FARWELL...
  BRISTOL...            PARIS...              TUSTIN...
  HERSEY...             STANWOOD...           GRANT TWP...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4416 8460 4351 8460 4351 8565 4417 8565
TIME...MOT...LOC 1620Z 276DEG 29KT 4408 8561 4334 8564
          4256 8638

$$

93

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Sep 1, 11:00 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 1, 11:00 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT MON SEP 1 2014

LATEST UPDATE...
SHORT TERM

.SYNOPSIS...
ISSUED AT 330 AM EDT MON SEP 1 2014

A COLD FRONT WILL MOVE INTO THE GREAT LAKES REGION FROM THE WEST
LATER TODAY AND INTO TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER SOUTHWEST LOWER MICHIGAN FROM THE LATE MORNING HOURS
PERSISTING INTO THE EVENING. SOME OF THE STORMS FROM THE MIDDAY
HOURS THROUGH THE EVENING MAY BE SEVERE WITH LARGE HAIL AND STRONG
WINDS. SHOWERS AND STORMS WILL GRADUALLY TAPER OFF TONIGHT
FROM NORTH TO SOUTH AS THE FRONT DROPS SOUTHWARD INTO INDIANA. DRY
WEATHER IS THEN EXPECTED FOR THE MOST PART FROM TUESDAY THROUGH
WEDNESDAY. CHANCES FOR SHOWERS AND STORMS INCREASE ONCE AGAIN
WEDNESDAY NIGHT THROUGH FRIDAY AS A LOW PRESSURE SYSTEM TRAVERSES
THE AREA. TEMPERATURES THIS WEEK WILL BE NEAR TO ABOVE NORMAL WITH
HIGHS IN THE UPPER 70S TO 80S ALL WEEK. A COOL DOWN IS EXPECTED NEXT
WEEKEND BEHIND A COLD FRONT THAT MOVES THROUGH ON FRIDAY.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 1100 AM EDT MON SEP 1 2014

ISOLATED SEVERE WEATHER THREAT CONTINUES THIS AFTERNOON (2PM - 8PM)
EAST OF U.S. 131 WITH DAMAGING WIND GUSTS THE MAIN THREAT. BRIEF
LOCALIZED FLOODING TYPICAL OF STRONG THUNDERSTORMS IS ALSO POSSIBLE.

APPROACHING WEAK FRONTAL BOUNDARY...SEPARATING DEWPOINTS IN THE LOW
70S FROM THOSE IN THE MID 60S...IS CURRENTLY ORIENTED NORTH-SOUTH
ACROSS EASTERN WISCONSIN AND ILLINOIS.  THERE IS ALSO CONSIDERABLE
CLOUDINESS ALONG AND AHEAD OF FRONT WHICH IS TEMPERATURES AND
DESTABILIZATION OFTHE AIRMASS.

THE FRONT WILL SWEEP EASTWARD ACROSS THE CWA THIS AFTERNOON AND
EARLY EVENING PROVIDING LOW LEVEL LIFT AND POTENTIAL FOCUS FOR
DEVELOPMENT OF NEW STORMS. ALOFT HOWEVER...THE LEAD SHORTWAVE AND
NOSE OF UPPER JET WILL PUSH EASTWARD OVER THE REGION WITH BEST DEEP
LIFT NORTH MAINLY NORTH OF THE AREA.

INSTABILITY AND WIND FIELDS ARE FAVORABLE FOR SEVERE STORMS WITH
CAPE VALUES OF 500 - 1500 J/KG...0-6 KM BULK SHEAR VALUES NEAR 40
KTS...AND 0-1KM SHEAR VALUES AROUND 20 KTS. HOWEVER...LACK OF DEEP
LIFT WILL LIMIT COVERAGE OF STORMS AND OVERALL SEVERE THEAT
SIGNICANTLY. THIS SOLUTION IS REFLECTED IN MANY OF THE HIGHER
RESOLUTION CONVECTION ALLOWING MODELS INCLUDING LAST FEW NSSL WRF
AND HRRR RUNS.

OTHERWISE...THE SHORT TERM IS RELATIVELY QUIET. ANY STORMS THIS
EVENING SHOULD WORK SOUTH OF THE AREA OVERNIGHT. NOT OUT OF THE
REALM OF POSSIBILITIES FOR A FEW SHOWERS ON TUESDAY...BUT FELT THE
THREAT WAS SMALL ENOUGH TO GO DRY. TUESDAY NIGHT AND WEDNESDAY
SHOULD BE DRY WITH RIDGING IN PLACE AT THE SURFACE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 AM EDT MON SEP 1 2014

THE MOST UNSETTLED WEATHER IN THE LONG TERM LOOKS TO OCCUR IN THE
FIRST COUPLE OF DAYS...FROM THE BEGINNING OF THE PERIOD WED NIGHT
INTO FRI NIGHT. THE LATEST TREND IS FOR A LITTLE MORE POSSIBLE PCPN
WED NIGHT INTO THU WITH THE PASSAGE OF THE WARM FRONT THROUGH THE
AREA. THIS LOOKS TO BE THE CASE DUE TO THE GRADIENT/LOW LEVEL JET
EXPECTED TO BE A LITTLE STRONGER WITH A STRONGER TROUGH MOVING IN.
HOW QUICKLY THE FRONT MOVES THROUGH WILL DICTATE HOW WARM WE GET ON
THU. IF THE FRONT MOVES QUICK ENOUGH...WE COULD HAVE A CHC TO WARM
TOWARD 90 WITH H850 TEMPS OF 20C ADVECTING IN. FOR NOW...WE HAVE
SETTLED WITH THE MID-UPPER 80S WITH THE UNCERTAINTY OF THE PCPN.

WE WILL SEE ANOTHER BATCH OF CONVECTION BE POSSIBLE THEN CENTERED
AROUND FRI AS THE COLD FRONT PUSHES THROUGH AND ENCOUNTERING THE
VERY WARM AND MOIST AIR MASS. WE COULD HAVE SOME ASSISTANCE VIA THE
RRQ OF AN UPPER JET TO OUR N/NE THAT WOULD SUPPLEMENT THE COLD
FRONTAL PASSAGE.

THE REMAINDER OF THE LONG TERM FROM SAT THROUGH SUN LOOKS TO BE
RATHER QUIET...YET COOL. WE WILL SEE A CANADIAN AIR MASS FILTER IN
BEHIND THE THU/FRI SYSTEM WITH A DECENT NNE LOW LEVEL FLOW USHERING
IT IN. THE UPPER FLOW WILL BE FROM THE NW AND A BIT OF A TROUGH WILL
BE OVER THE AREA. THE FAR ERN FLANK OF A SFC RIDGE WILL BE
BUILDING IN AS THE SYNOPTIC PATTERN OVER THE COUNTRY WILL FEATURE A
FAIRLY BROAD/EXPANSIVE UPPER RIDGE FROM THE ERN PACIFIC INTO THE
ROCKIES. THIS SHOULD KEEP THE AREA DRY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 749 AM EDT MON SEP 1 2014

COMPLICATED WEATHER SCENARIO IN PLACE THIS MORNING WITH STRATUS
MOVING NORTH THROUGH THE TAF SITES AND THE POTENTIAL FOR
THUNDERSTORMS LOOMING.

THE STRATUS AND FOG SHOULD GRADUALLY LIFT THROUGH THE COURSE OF
THE MORNING...BUT IT HAS BECOME FAIRLY EXTENSIVE ACROSS SOUTHERN
LOWER MICHIGAN. BY AFTERNOON...EXPECTING VFR CEILINGS AND VSBYS
OUTSIDE OF THUNDERSTORMS.

AS FOR THUNDERSTORMS...THEY ARE ALREADY DEVELOPING ACROSS
PORTIONS OF NORTHERN ILLINOIS AND NORTHERN INDIANA. THE TREND
SHOULD BE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE THROUGH
THE TAF SITES FROM 14Z OR SO THROUGH 23Z. TOO DIFFICULT TO NAIL
DOWN PREVAILING TIMING AT THIS POINT GIVEN THE HIT OR MISS NATURE
TO TODAY/S STORMS...SO HAVE VCTS WORDING IN ALL THE TAFS THIS
AFTERNOON.

OVERNIGHT...EXPECTING THE SHOWERS AND STORMS TO END WITH MVFR
CEILINGS TRYING TO SETTLE BACK IN.

IT WILL BECOME WINDY TODAY OUT OF THE SOUTH-SOUTHWEST...ESPECIALLY
FROM 15Z-23Z. WINDS FROM 200-220 AT 15-25 KNOTS SHOULD BE COMMON.

&&

.MARINE...
ISSUED AT 1100 AM EDT MON SEP 1 2014

SCA/BEACH HAZARD WORKING WELL WITHWIND GUSTS NEAR 30 KTS AND WAVE
AROUND 4 FT OBSERVED NORTH OF HOLLAND TOWARDS LUDINGTON AT THIS
TIME. WINDS WILL CONTINUE NEXT SEVERAL HOURS WITH WAVES UP TO 5
FEET. WINDS / WAVES WILL SUBSIDE QUICKLY LATE THIS AFTERNOON WITH
PASSAGE OF FRONT AND SHIFT OF WINDS TO A MORE WESTERLY DIRECTION.

THE NEXT POSSIBLE SET OF HEADLINES THAT MAY BE NEEDED FOR THE
NEARSHORE WATERS LOOKS TO START IN THE WED NIGHT/THU TIME FRAME AS
THE FLOW STRENGTHENS WITH A SURGE OF WARMER AIR WITH THE NEXT
FRONTAL SYSTEM POISED TO MOVE IN.

&&

.HYDROLOGY...
ISSUED AT 330 AM EDT MON SEP 1 2014

LOCALLY HEAVY RAIN IS CERTAINLY POSSIBLE TODAY GIVEN PRECIPITABLE
WATER VALUES SURGING TOWARDS 2 INCHES THIS AFTERNOON. THE RAIN WILL
BE CONVECTIVE IN NATURE THOUGH...SO ANY HEAVY RAIN WILL OCCUR IN
SWATHS AS OPPOSED TO BEING WIDESPREAD. RIVER LEVELS ARE ALL WITHIN
BANK...AND FORECAST BASIN AVERAGE RAINFALL AMOUNTS ARE ON THE ORDER
OF 0.20 TO 0.50 INCHES. THESE AMOUNTS SHOULD BE ABLE TO BE ABSORBED
BY THE RIVER SYSTEMS WITHOUT MUCH ISSUE.

TODAY/S ISSUE THOUGH WILL BE MONITORING THE SWATHS OF HEAVIER RAIN
THAT SWEEP THROUGH WITH THE STORMS. THINKING THE MOTION WILL BE
QUICK ENOUGH (NORTHEAST AT 35-45 MPH)...TO PREVENT MUCH OF AN ISSUE
WITH FLASH FLOODING.

NEXT GOOD CHANCE FOR RAIN WILL COME LATER THIS WEEK WITH A WARM
FRONT WEDNESDAY NIGHT INTO THURSDAY MORNING AND AGAIN FRIDAY AHEAD
OF A COLD FRONT. TOTAL RAINFALL WITH THIS SYSTEM COULD BE ON THE
ORDER OF A HALF INCH TO AN INCH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT THROUGH THIS EVENING FOR MIZ037-043-050-
     056-064-071.

LM...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
LMZ844>849.

&&

SYNOPSIS...DUKE
SHORT TERM...COBB
LONG TERM...NJJ
AVIATION...DUKE
HYDROLOGY...DUKE
MARINE...COBB
Hazardous weather outlook, Sep 1, 5:43 AM EDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
543 AM EDT MON SEP 1 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
543 AM EDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY BETWEEN NOON
AND 800 PM. THE BIGGEST THREAT FROM STORMS TODAY APPEARS TO BE
DAMAGING WINDS. THE STRONGEST STORMS WILL BE CAPABLE OF WIND
GUSTS IN EXCESS OF 60 MPH...HAIL TO AROUND ONE INCH IN DIAMETER
AND TORRENTIAL RAIN. STORM MOTION TODAY WILL BE TO THE NORTHEAST
AROUND 40 MPH. STORMS WILL DECREASE IN COVERAGE AND INTENSITY
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS RETURN TO THE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY AS A
FRONTAL SYSTEM SWEEPS THROUGH THE GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM LATE MORNING THROUGH THE
EVENING HOURS TODAY.

LMZ844>849-020945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
543 AM EDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY...SOME OF WHICH MAY REACH SEVERE
LEVELS WITH WINDS IN EXCESS OF 40 KNOTS AND HAIL TO AROUND ONE
INCH IN DIAMETER. STORMS SHOULD COME TO AN END TONIGHT FROM NORTH
TO SOUTH.

WINDS AND WAVES WILL REACH LEVELS THAT WILL BE HAZARDOUS TO BOTH
BOATERS AND SWIMMERS TODAY. LARGE WAVES AND DANGEROUS CURRENTS
CAN BE EXPECTED THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS RETURN TO THE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY AS A
FRONTAL SYSTEM SWEEPS THROUGH THE GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM LATE MORNING THROUGH THE
EVENING HOURS TODAY.

DUKE

In the hours before

Special weather statement, Sep 1, 12:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1221 PM EDT MON SEP 1 2014

MIZ038>040-044>046-011715-
CLARE-ISABELLA-LAKE-MECOSTA-NEWAYGO-OSCEOLA-
1221 PM EDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
BRISTOL TO 18 MILES SOUTH OF GOODWELL TWP TO 82 MILES SOUTHWEST OF
GOODWELL TWP...MOVING EAST AT 35 MPH.

WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  REED CITY...          BIG RAPIDS...         LEROY...
  EVART...              MECOSTA...            MARION...
  BARRYTON...           WEIDMAN...            FARWELL...
  BRISTOL...            PARIS...              TUSTIN...
  HERSEY...             STANWOOD...           GRANT TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4416 8460 4351 8460 4351 8565 4417 8565
TIME...MOT...LOC 1620Z 276DEG 29KT 4408 8561 4334 8564
          4256 8638

93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:39 PM EDTSpecial Weather StatementGRRBarry, Clare, Gratiot, Ionia, Isabella, Kalamazoo and 2 more96 min
Sep 1, 2:13 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm39 min
Sep 1, 4:00 PM EDTSpecial Weather StatementGRRCalhoun, Ingham, Jackson60 min

Nearby

Special Weather Statements in Michigan, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.